Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 177, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 21, 2017, 5:08 PM CDT for Clayton County, Iowa; Grant County, Wisconsin. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 5:08 PM CDT (22:08 UTC)
- Expired
- Jul 21, 2017, 5:43 PM CDT
- In force
- 35 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Clayton County, IA, Grant County, WI
The radar
The Quad Cities radar (KDVN), 119 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:16 PM CDT | HAIL 1.25 | 3 Ne Cassville, WI | |
| Jul 21, 5:16 PM CDT | HAIL 1.25 | 3 Nne Cassville, WI | |
| Jul 21, 5:17 PM CDT | HAIL 0.75 | 2 E Cassville, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
406
WUUS53 KARX 212208
SVRARX
IAC043-WIC043-212315-
/O.NEW.KARX.SV.W.0177.170721T2208Z-170721T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
508 PM CDT FRI JUL 21 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Clayton County in northeastern Iowa...
Southern Grant County in southwestern Wisconsin...
* Until 615 PM CDT
* At 508 PM CDT, a severe thunderstorm was located over Cassville, or
7 miles east of Guttenberg, moving east at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Lancaster around 535 PM CDT.
Dickeyville around 550 PM CDT.
Platteville around 605 PM CDT.
Cuba City around 610 PM CDT.
Other locations impacted by this severe thunderstorm include
Georgetown, Beetown, Potosi, Ellenboro and Glen Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4258 9068 4264 9071 4268 9090 4266 9090
4267 9098 4270 9108 4284 9107 4284 9043
4272 9042 4254 9043
TIME...MOT...LOC 2208Z 274DEG 24KT 4275 9097
HAIL...1.25IN
WIND...<50MPH
$$
RRS3 follow-up statements
862
WWUS53 KARX 212215
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
515 PM CDT FRI JUL 21 2017
IAC043-WIC043-212315-
/O.CON.KARX.SV.W.0177.000000T0000Z-170721T2315Z/
Clayton IA-Grant WI-
515 PM CDT FRI JUL 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN CLAYTON AND SOUTHERN GRANT COUNTIES...
At 515 PM CDT, a severe thunderstorm was located near Cassville, or 9
miles east of Guttenberg, moving east at 25 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Lancaster around 540 PM CDT.
Dickeyville around 555 PM CDT.
Platteville around 610 PM CDT.
Cuba City around 615 PM CDT.
Other locations impacted by this severe thunderstorm include
Georgetown, Beetown, Potosi, Ellenboro and Tennyson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4258 9068 4264 9071 4268 9090 4266 9090
4267 9098 4269 9105 4284 9103 4284 9043
4272 9042 4254 9043
TIME...MOT...LOC 2215Z 275DEG 22KT 4274 9093
HAIL...1.75IN
WIND...<50MPH
$$
RRS713
WWUS53 KARX 212228
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
528 PM CDT FRI JUL 21 2017
IAC043-212238-
/O.CAN.KARX.SV.W.0177.000000T0000Z-170721T2315Z/
Clayton IA-
528 PM CDT FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAYTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Iowa...and southwestern Wisconsin.
LAT...LON 4258 9068 4264 9071 4268 9092 4268 9094
4269 9097 4275 9098 4284 9088 4284 9043
4254 9043
TIME...MOT...LOC 2228Z 275DEG 23KT 4273 9081
$$
WIC043-212315-
/O.CON.KARX.SV.W.0177.000000T0000Z-170721T2315Z/
Grant WI-
528 PM CDT FRI JUL 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...
At 528 PM CDT, a severe thunderstorm was located near Balltown, or 9
miles southwest of Lancaster, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Lancaster around 540 PM CDT.
Dickeyville around 555 PM CDT.
Platteville around 610 PM CDT.
Cuba City around 615 PM CDT.
Other locations impacted by this severe thunderstorm include
Georgetown, Beetown, Potosi, Ellenboro and Tennyson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4258 9068 4264 9071 4268 9092 4268 9094
4269 9097 4275 9098 4284 9088 4284 9043
4254 9043
TIME...MOT...LOC 2228Z 275DEG 23KT 4273 9081
HAIL...1.00IN
WIND...<50MPH
$$
RRS511
WWUS53 KARX 212243
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
543 PM CDT FRI JUL 21 2017
WIC043-212252-
/O.CAN.KARX.SV.W.0177.000000T0000Z-170721T2315Z/
Grant WI-
543 PM CDT FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Iowa...and southwestern Wisconsin.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4258 9068 4264 9071 4268 9092 4268 9094
4269 9097 4275 9098 4284 9088 4284 9043
4254 9043
TIME...MOT...LOC 2240Z 274DEG 24KT 4272 9068
$$
RRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 21, 2:30 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Fri Jul 21 2017
.SHORT TERM...(Tonight through Saturday Night)
Issued at 230 PM CDT Fri Jul 21 2017
Current trends show a large shield of showers and embedded
thunderstorms basically along and south of I-94. Some spotty heavier
rains occurred this morning across southeast MN/northeast IA with
amounts in the 3-4 inch range. With that, and expected re-
development this afternoon, expanded the Flash Flood Watch to
include Mitchel, Floyd, Chickasaw, and Fayette counties in northeast
IA.
Existing complex of showers and storms pushed cooler outflow
southward to near I-80 in Iowa. So, previous thinking of return flow
on the backside of this complex reaching up through I-94 has
diminished. Attention more focused now on areas across northeast IA
into far southwest WI this afternoon into this evening where
impressive nose of moisture transport will exist. Moisture transport
is firing additional storms over this outflow boundary as
precipitable water values push near 2.5 inches. In addition, plenty
of CAPE/shear for severe potential. Main threats through this
evening will be torrential/possible flooding rainfall and damaging
winds. All things considered, will lop off northern portions of
Flash Flood Watch and keep it going across northeast IA into far
southwest WI.
Shower/thunderstorm chances will be seen Saturday mainly along and
north of I-94 as a weak mid-level/surface trough ripples southeast
across the area. Farly decent CAPE available along with decent
shear, so cannot rule out a stronger storm or two north of I-94.
Otherwise, warm and still humid with highs topping out in the 80s. A
few showers and isolated storms still possible into Saturday night
northeast of I-94 with mid-level trough and steeper lapse rates.
Look for overnight lows
.LONG TERM...(Sunday through Thursday)
Issued at 230 PM CDT Fri Jul 21 2017
Cooler/drier air filters in on Sunday thanks to Canadian high
pressure sinking southward into the region. Still could see a small
chance of a shower/thunderstorm across north central WI with
lingering steeper lapse rates up that way.
Look for pleasant/dry conditions hang on through Monday as high
pressure drifts overhead. Looks like readings will top off in the
70s with dew points in the upper 50s/lower 60s.
Shower/thunderstorm chances return Tuesday and linger through Friday
as northwest flow aloft bring a couple systems through the region.
Otherwise, seasonably warm.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1242 PM CDT Fri Jul 21 2017
Cloudy (mostly VFR) skies with periodic light to moderate rain
showers will be the rule at KLSE/KRST through the afternoon. Could
see some MVFR reductions in visibility, especially at KLSE. A second
round of thunderstorms is then expected to develop late this
afternoon and into the evening. However, these storms should remain
south of the TAF airfields and removed all thunder from the 18Z
TAFs. Given moist airmass and light winds, ceilings may drop below
3000 ft agl overnight and have introduced this idea at KRST
beginning at 22.08Z and at KLSE beginning at 22.10Z. Some guidance
suggests IFR ceilings are possible and this is something to monitor
over the next 12 to 18 hours. Light south winds this afternoon will
gradually to turn to the southeast, and then to the northeast or
becoming variable overnight.
&&
.HYDROLOGY...
Issued at 230 PM CDT Fri Jul 21 2017
Aerial flood warnings continue for counties impacted by
significant rains and flooding east of the Mississippi River, with
flood crests currently working down the Trempealeau and Kickapoo
Rivers as well as down the La Crosse River. With southward shift of
heavier rain threat, conditions should continue to improve for areas
basically north of I-90. Showers and thunderstorms across northeast
Iowa into far southwest WI will continue flash flood threat into
tonight. Those along waterways really need to pay very close
attention to the weather today, and be prepared to act quickly if
heavy rains again develop.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Saturday morning for WIZ053>055-061.
MN...None.
IA...Flash Flood Watch through Saturday morning for IAZ008>011-018-
019-029-030.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...ROGERS
HYDROLOGY...DASHazardous weather outlook, Jul 21, 2:25 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 225 PM CDT Fri Jul 21 2017 IAZ008>011-018-019-029-030-WIZ053>055-061-221200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Vernon-Crawford-Richland-Grant- 225 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota, and central into southwest Wisconsin. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect through tonight. Thunderstorms have weakened, but another round of thunderstorms is expected between 4 and 10 pm. This time period is of greatest concern for additional flash flooding. Additionally some of the storms could be severe, mainly along and south of U.S. Highway 18. Damaging winds are the main hazard, though large hail cannot be ruled out. Flooding will continue along the Kickapoo river. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flooding will continue along the Kickapoo river through the weekend. Additional thunderstorms are possible area wide Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-221200- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 225 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for a portion of north central Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are possible, mainly through this evening. Lightning and brief heavy rainfall will be the main hazards with the storms. Flooding will continue along the Trempealeau and Kickapoo rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flooding will continue along the Trempealeau and Kickapoo rivers through the weekend. A few thunderstorms are possible near and north of Interstate 94 Saturday afternoon. These storms are not expected to be severe. Additional thunderstorms are possible areawide Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. AJ
In the hours before
Special weather statement, Jul 21, 11:55 AM CDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1155 AM CDT FRI JUL 21 2017
WIZ061-211745-
Grant-
1155 AM CDT FRI JUL 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT COUNTY...
At 1154 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southeast of Prairie Du Chien to
7 miles southeast of Bloomington to Holy Cross. Movement was east at
35 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Platteville, Lancaster, Fennimore, Cuba City, Hazel Green,
Dickeyville, Cassville, Bloomington, Preston, Georgetown, Beetown,
Arthur, Montfort, Potosi, Livingston, Mount Ida, Ellenboro, Hickory
Grove, Tennyson and Union.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near the Mississippi River, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 4254 9064 4258 9068 4264 9071 4268 9092
4269 9095 4272 9102 4279 9097 4300 9111
4299 9106 4303 9097 4306 9094 4306 9091
4308 9084 4313 9043 4251 9043 4251 9064
TIME...MOT...LOC 1654Z 268DEG 32KT 4300 9099 4280 9086 4262 9101
DASLocal storm report, Jul 21, 1:04 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
104 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HEAVY RAIN NEW HAMPTON 43.06N 92.31W
07/21/2017 M4.20 INCH CHICKASAW IA PUBLIC
&&
CJALocal storm report, Jul 21, 1:07 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HEAVY RAIN OSAGE 43.28N 92.81W
07/21/2017 M2.10 INCH MITCHELL IA EMERGENCY MNGR
&&
CJALocal storm report, Jul 21, 1:11 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
111 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM FLASH FLOOD 6 NW WESTGATE 42.83N 92.06W
07/21/2017 FAYETTE IA LAW ENFORCEMENT
WATER OVER THE ROAD.
&&
DBLocal storm report, Jul 21, 3:01 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HEAVY RAIN FREDERICKSBURG 42.96N 92.20W
07/21/2017 M4.60 INCH CHICKASAW IA FIRE DEPT/RESCUE
STORM TOTAL SINCE 6 AM.
&&
AJSpecial weather statement, Jul 21, 5:03 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
503 PM CDT FRI JUL 21 2017
IAZ030-WIZ061-212245-
Clayton-Grant-
503 PM CDT FRI JUL 21 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAYTON AND
SOUTHERN GRANT COUNTIES...
At 502 PM CDT, a strong thunderstorm was located over Cassville, or
near Guttenberg, moving east at 30 mph. Another thunderstorm was
located near Platteville and was also moving east at 30 mph.
Winds of 30 to 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Lancaster around 530 PM CDT.
Platteville, Dickeyville and Cuba City around 545 PM CDT.
Other locations impacted by this storm include Georgetown, Beetown,
Arthur, Potosi and Ellenboro.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4259 9069 4264 9071 4268 9090 4265 9090
4265 9104 4266 9113 4284 9110 4288 9043
4255 9043
TIME...MOT...LOC 2202Z 277DEG 27KT 4275 9101
RRSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:22 AM CDT | Flash Flood Warning | ARX | Howard | 3 hr |
| Jul 21, 10:18 AM CDT | Flash Flood Warning | ARX | Fayette | 3 hr |
| Jul 21, 10:45 AM CDT | Flash Flood Warning | ARX | Chickasaw | 3 hr |
| Jul 21, 5:57 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 48 min |
| Jul 21, 6:20 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 25 min |
| Jul 21, 6:45 PM CDT | Special Weather Statement | ARX | Clayton | 60 min |
| Jul 21, 6:54 PM CDT | Flash Flood Warning | ARX | Clayton | 15 hr |
| Jul 20, 8:14 PM CDT | Areal Flood Warning | ARX | Jackson, La Crosse, Monroe | 24 hr |
| Jul 20, 8:31 PM CDT | Areal Flood Warning | ARX | Trempealeau | 24 hr |
| Jul 20, 9:00 PM CDT | Areal Flood Warning | ARX | Crawford, Juneau, Richland, Vernon | 24 hr |
| Jul 21, 11:55 AM CDT | Special Weather Statement | ARX | Grant | 50 min |
| Jul 21, 1:20 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 68 hr |
| Jul 21, 5:03 PM CDT | Special Weather Statement | ARX | Grant | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.